Florida, 2010

Damaging Wind in Florida, June 16, 2010

June 16, 2010 · NWS MFL · 1 event in 1 county or zone

Isolated strong thunderstorms developed over interior and western parts of the southern Florida peninsula during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Isolated strong thunderstorms developed over interior and western parts of the southern Florida peninsula during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 16, 6:53 PM EST, 28 minutes earlier.

Area forecast discussion, Jun 16, 6:53 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
753 PM EDT WED JUN 16 2010

.UPDATE...VFR CONDITION WILL PREVAIL OVERNIGHT EXCEPT FOR A CHANCE
OF IFR IN TSTMS FOR KAPF TIL ARND 01Z. WINDS GO LGT ALL AREAS BY
03Z. SEABREEZES WILL AGAIN START AT ALL TERMINALS ROUGHLY ARND
17Z. BEST CHANCE AGAIN FOR TSTMS INLAND EAST AWAY FROM EAST
TERMINALS TO WEST COAST.

&&

.PREV DISCUSSION... /ISSUED 245 PM EDT WED JUN 16 2010/

DISCUSSION...A RIDGE AT THE SURFACE STRETCHING FROM THE ATLANTIC,
ACROSS THE LAKE REGION, AND INTO THE GULF WILL SLOWLY SHIFT NORTH
THROUGH THE BEGINNING OF THE COMING WEEK... HOWEVER THE MID AND
UPPER LVL RIDGE CURRENTLY SUPPRESSING TSTM ACTIVITY WILL BEGIN
TO WEAKEN/SHIFT WEST ON THURSDAY. THIS WILL ALLOW FOR AN INCREASE
IN DIURNAL CONVECTION ON FRIDAY, HOWEVER THE MID LVL RIDGE REMAIN
SOMEWHAT IN CONTROL THROUGH THE WEEKEND WITH POPS ONLY INCREASING
TO MORE CLIMO AVERAGES. HIGH TEMPS WILL DECREASE SLIGHTLY DURING
THE END OF THE WEEK AND INTO THE WEEKEND AS WELL AS THE EASTERLY
FLOW STRENGTHEN AS THE RIDGE AXIS SHIFTS NORTH AND CONVECTION
INCREASES.

LATE IN THE PERIOD/MIDDLE OF THE COMING WEEK...THE SURFACE RIDGE
AXIS WILL SHIFT INTO NORTHERN FL AS A TROF MOVES INTO THE NORTHERN
PLAINS AND THE TROF CURRENTLY MOVING INTO NEW ENGLAND MOVES DEEPER
INTO THE ATLANTIC. THIS WILL ALLOW THE EASTERLY FLOW TO STRENGTHEN
FARTHER AND DEEPER MOISTURE ASSOCIATED WITH THE NORTHERN EXTENT
OF AN INVERTED TROF TO POSSIBLY ENTER THE AREA. POPS MAY BE
INCREASED IF THIS TREND CONTINUES FOR TUES AND WED.

AVIATION...VFR WILL PREVAIL. THE ATLANTIC SEA BREEZE HAS MOVED
INLAND FROM THE TERMINALS BUT IS CLOSEST TO KAPF SO HAVE VCTS IN
KAPF FOR THE REST OF THE AFTERNOON. MOST STORMS ARE EXPECTED TO
REMAIN INLAND FROM KAPF...BUT MOVEMENT BACK TOWARDS THE COAST IS
POSSIBLE LATER THIS AFTERNOON INTO EARLY THIS EVENING. WINDS WILL
REMAIN OUT OF THE E-SE EXCEPT SW AT KAPF BEFORE GOING LIGHT/VARIABLE
OVERNIGHT. SIMILAR ONSHORE WINDS ARE EXPECTED TOMORROW AFTERNOON.
/GREGORIA

MARINE...A RIDGE OF HIGH PRESSURE WILL SLOWLY MOVE NORTH SHIFTING
THE RIDGE AXIS FROM AROUND THE LAKE REGION (TODAY AND TOMORROW) INTO
NORTHERN PORTIONS OF THE STATE BY MONDAY. THIS WILL STRENGTHEN
THE SOUTHEASTERLY FLOW BUT KEEP SPEEDS AT AROUND 15 KTS OR LESS
THROUGH THE PERIOD. WAVES ARE ALSO EXPECTED TO REMAIN AT 4 FEET OR
LESS THROUGH THE PERIOD.

FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  91  77  89 / 10 20 20 40
FORT LAUDERDALE  80  91  80  90 / 10 20 20 30
MIAMI            80  91  78  90 / 10 20 20 40
NAPLES           77  92  76  90 / 20 30 20 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...65/GS
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Jun 16, 8:56 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
956 AM EDT WED JUN 16 2010

FLZ063-066>075-168-172>174-170500-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
956 AM EDT WED JUN 16 2010

...SCATTERED TSTORMS INTERIOR/GULF COAST, A FEW STRONG THIS AFTERNOON/EVENING...
...HEAT INDEX READINGS 105 TO 110 INTERIOR, 100 TO 105 BOTH COASTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER THE INTERIOR AND GULF COAST THIS AFTERNOON AND EVENING WITH
JUST A SLIGHT CHANCE ALONG THE ATLANTIC COAST. AN UNSTABLE
ENVIRONMENT WILL AGAIN LEAD TO THE DEVELOPMENT OF A FEW STRONG
STORMS LATE THIS AFTERNOON AND EARLY THIS EVENING...CAPABLE OF
PRODUCING FREQUENT TO EXCESSIVE LIGHTNING STRIKES, GUSTY WINDS,
SMALL HAIL, AND TORRENTIAL DOWNPOURS.

WIND: STRONG WIND GUSTS TO AROUND 50 MPH WILL BE POSSIBLE IN THE
STRONGEST STORMS OVER THE INTERIOR AND GULF COAST LATE THIS
AFTERNOON AND EARLY THIS EVENING.

HAIL: HAIL UP TO NICKLE SIZE IS POSSIBLE IN THE STRONGEST STORMS
LATE THIS AFTERNOON.

FLOODING: SLOW STORM MOVEMENT WILL LEAD TO THE POTENTIAL OF
ISOLATED STREET FLOODING OR FLOODING OF LOW LYING AND POORLY
DRAINED AREAS THIS AFTERNOON AND EVENING OVER THE INTERIOR AND
GULF COAST.

TEMPERATURES: AFTERNOON TEMPERATURES WILL CLIMB INTO THE MID TO
UPPER 90S ACROSS THE INTERIOR AND THIS COMBINED WITH HIGH
HUMIDITY WILL RESULT IN HEAT INDEX READINGS OF 105 TO 110 DEGREES.
THE HEAT INDEX ALONG BOTH COASTS WILL BE IN THE RANGE OF 100 TO
105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TYPICAL AFTERNOON THUNDERSTORMS ARE EXPECTED EACH DAY, MOST FOCUSED
ACROSS THE INTERIOR.

IN ADDITION, THE THREAT FOR RIP CURRENTS AT THE ATLANTIC BEACHES
WILL BE INCREASING THIS WEEKEND INTO EARLY NEXT WEEK AS HIGH
PRESSURE STRENGTHENS AND SHIFTS NORTH INCREASING THE EASTERLY WINDS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, Jun 16, 5:47 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
647 PM EDT WED JUN 16 2010

FLZ069-070-162345-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
647 PM EDT WED JUN 16 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
COLLIER COUNTY FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS
FROM 45 T0 55 MPH AND UP TO NICKEL-SIZED HAIL...

AT 641 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM IMMOKALEE TO 5 MILES
NORTHEAST OF ROYAL PALM HAMMOCK...MOVING WEST AT 5 MPH.

THESE STORMS WILL AFFECT...

SOUTH BLOCKS GOLDEN GATE...
LAKE TRAFFORD...
NORTH BLOCKS GOLDEN GATE...
ROYAL PALM HAMMOCK...
BIG CORKSCREW ISLAND...
ORANGE TREE...

AND SURROUNDING COMMUNITIES. THESE STORMS MAY APPROACH THE NAPLES
AREA NEAR 730 PM.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2632 8177 2632 8166 2642 8166 2643 8157
      2649 8157 2647 8136 2595 8141 2597 8167
      2598 8167 2597 8172 2598 8173 2597 8173
      2600 8177 2609 8181
TIME...MOT...LOC 2246Z 095DEG 6KT 2639 8148 2605 8156

STRASSBERG
Special weather statement, Jun 16, 5:51 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
651 PM EDT WED JUN 16 2010

FLZ066-162345-
HENDRY FL-
651 PM EDT WED JUN 16 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EAST CENTRAL
HENDRY COUNTY FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM
45 T0 55 MPH...AND UP TO NICKEL-SIZED HAIL...

AT 645 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 7 MILES EAST OF DEVILS GARDEN. THIS STORM WAS
NEARLY STATIONARY.

THIS STORM WILL AFFECT...

  RURAL EASTERN HENDRY COUNTY
  DEVILS GARDEN
  MONTURA

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2649 8092 2649 8118 2671 8110 2666 8095
TIME...MOT...LOC 2250Z 000DEG 1KT 2660 8102

STRASSBERG

The radar

The Tampa radar (KTBW), 129 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Glades

When
June 16, 7:21 PM EST
Where
Glades County, 9.37 mi S of Tasmania
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.845, -81.526

Report from Glades County Sheriff’s Office of trees down along Cypress Avenue in Muse. Time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244777.